Reported StoryThe diver is a 70-year-old male experienced Master Diver who reports to be very active, usually having up to four dives per day for a week, always on enriched air nitrox (EANx). He claims to be physically fit, in reasonable health for his age, with no known allergies or significant medical ailments other than hypothyroidism and hypercholesterolemia, both stable under treatment.
The dive site was a Spanish-speaking Caribbean island, where nitrox is unavailable. English is not widely spoken there.
The incident took place on the second day of no-decompression-obligation, two-tank diving. Approximately 30 minutes after the diver ate a lobster sandwich for a late lunch on the dive boat, he felt tightness and mild abdominal pain, tiredness and slight ventilatory wheeze reported as "cough after a deep breath." Later, an itchy rash developed on the diver's chest and back. After some 30 minutes from the initial symptom onset, the diver experienced an "acute onset of severe vertigo" while he was returning to his room, and he fell on the floor. The event was witnessed, and bystanders and a resort physician helped the diver to stand up.
The physician reported a weak pulse and some skin paleness. He asked whether the diver fell or if he had any known cardiac-related issues; the diver's answer was negative to both. The supposed vertiginous state, which was dizziness, resolved completely in a couple of minutes. Shortly afterward, the diver developed some nausea and vomiting, and a doctor was called.
Upon examination, the doctor found the patient had a normal blood pressure and resting pulse; he noted some unusual muscular tension in lower extremities (it is unclear how this symptom was interpreted) and a skin rash descending from the patient's neck to upper torso (front and back) and extending bilaterally to the patient's upper arms. Further nausea and vomiting also seemed to be present.
The skin rash was reported as being "dark red, flat, blotchy" and forming "irregular circles or patches." The diver suggested the rash could be due to seafood allergy (though the patient acknowledges eating lobster occasionally with no negative consequences), but the doctor disagreed, claiming the rash did not seem to be consistent with those typically seen in food allergies, and supported his hesitation with the fact that the patient did not have diarrhea. Instead, the doctor suggested the case could be explained by exposure to lionfish toxins, even when there was no direct contact, just mere proximity, by means of dissolved toxins in the water. The doctor did not speak English, but a fellow diver was able to translate. The diver's discussion was vivid and discounted this possibility altogether.
The doctor took the diver to the resort clinic and administered four IV drugs, including epinephrine (adrenaline) for the wheeze, an antihistaminic for the rash, hydrocortisone, and what was reported to be meant to "settle the diver's stomach" and "put the diver to sleep" (probably an anticholinergic). The IV dripped for several minutes, and the rash apparently disappeared by the time the drugs were administered. After a short observation and in absence of any other findings, the diver was discharged and sent back to his room with bland eating instructions for the evening.
The confusion arose when later that evening the diver's wife noticed some dark bruiselike rashes on her husband's lower abdomen and lower back. These fingerlike rashes were gone by the next morning but reappeared two days later following some additional dives. A subsequent medical evaluation found no abnormalities, but the doctor recommended that the diver stay out of the water for 24 hours, to which the diver obeyed. The following day, after a couple of uneventful no-decompression dives, he felt unusually tired and "a little off," and he noticed the reappearance of the unusual "fingerlike bars" on his lower abdomen. He dived for two more days after that, and symptoms did not reappear. There was no report of possible adjustments in his dive profile.
CommentsBased on the information provided, an allergic reaction to food likely caused the first rash. Information about previous dives could have helped to evaluate the probability of decompression sickness (DCS), but in this case it was not provided. The initial clinical presentation seems to be consistent with that of an allergic reaction. The treatment prescribed and resolution of symptoms upon treatment administration confirms this supposition.
The lionfish theory seems quite unlikely; we have never heard of anything like that and could not find any reports in literature to support it.
As for the later rash, it is quite possible that these were cutaneous manifestations of DCS, commonly referred to as "skin bends." The second rash reportedly appeared three times, each time after a dive: the first time after the treatment for allergies on the same day he dived; the second time was two days after the treatment; and a third time when he resumed diving after the 24 hours of no-dive recommendation. Though the recurrence of symptoms with continued diving is quite common in cases of skin bends, without at least an image and a rough idea about the diver's overall exposure, this is nothing but an educated guess. In cases of skin symptoms, it is always helpful to take a photo of it and send it to a physician for evaluation.
If food poisoning and skin bends occurred in this case, a question remains about their possible connection. Could the effects of allergy upon skin circulation increase the skin's sensitivity to decompression stress? So far, there is not enough scientific evidence to answer this question, but common sense calls for caution. Hence, divers should beware and refrain from diving for at least 24-48 hours following an allergic reaction and resume diving only after they have been cleared by a physician to do so.
— Dr. Matias Nochetto